Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 236, NWS North Platte, NE

July 29, 2001Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2001, 8:56 PM CDT for Holt County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 29, 2001, 8:56 PM CDT (01:56 UTC)
Expired
Jul 29, 2001, 9:45 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, NE

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:05 PM CDTHail 0.75Amelia, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3173 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300157
SVRLBF

NEC089-300245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 945 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF AMELIA...OR ABOUT 26 MILES
  NORTH OF BURWELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES SOUTH OF AMELIA AROUND 900 PM CDT
  7 MILES SOUTH OF CHAMBERS AROUND 920 PM CDT
  
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR REnLAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
MONDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4236 9922 4212 9921 4210 9832 4233 9833

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:43 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 2:43 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT SUN JUL 29 2001

...POPS AND TEMPS WILL BE THE CHALLENGE THROUGHOUT FORECAST...

UPPER PATTERN CONTINUES TO FEATURE A LARGE UPPER RIDGE SPANNING THE
CENTRAL AND SOUTHERN PORTIONS OF THE PLAINS AND ROCKIES. FARTHER
NORTH A FAST WESTERLY FLOW EXISTS OVER THE NORTHERN ROCKIES AND
PLAINS EMBEDDED BETWEEN THE AFOREMENTIONED UPPER RIDGE AND BROAD
TROFING OVER NORTHWESTERN CANADA. AT THE SURFACE...LOW PRESSURE IS
CENTERED IN EASTERN SOUTH DAKOTA WITH A COLD FRONT TRAILING BACK
INTO THE NEBRASKA PANHANDLE AND NORTHEASTERN COLORADO. MUCH DRIER
AIR WEST OF THIS FEATURE WITH DEWPOINTS IN THE 50S VERSUS 70S EAST
OF THE FRONT.

BOTH ETA/AVN 12Z RUNS DEVELOPED AN AREA OF CONVECTION IN THE
PANHANDLE AROUND 00Z WHICH MODELS EXPECT TO ENTER WESTERN PORTIONS
OF THE CWA. CONVECTION EXPECTED TO INITIATE IMMEDIATELY DOWNSTREAM
OF A SUB-SYNOPTIC FEATURE TO EJECT FROM WYOMING TONIGHT. ALREADY
EVIDENCE OF BUILDUPS ALONG THE FRONT RANGE INTO THE SOUTHWESTERN
PANHANDLE. AN ABUNDANCE OF INSTABILITY AND MOISTURE EXIST EAST OF AN
IML/OGA/VTN LINE WHERE CAPES OF 5000 TO 7000 J/KG AND DEWPOINTS IN
THE 70S. AFOREMENTIONED SURFACE BOUNDARY IS VISIBLE ON KLNX 88D FROM
NEAR VTN INTO THE SOUTHERN PANHANDLE. LATEST LAPS ANALYSIS SHOWS BEST
MOISTURE/THETA E CONVERGENCE ALONG THIS FEATURE. IF CONVECTION DOES
INITIATE THERE IS PLENTY OF SUPPORT FOR THE CONVECTION TO PERSIST.
SOME CONCERN OVER THE POTENTIAL FOR CONVECTION TO PERSIST LONGER THAN
THE MODELS FORECAST. MID LEVEL LAPSE RATES ARE FORECAST TO BE GREATER
THAN 8.5 C/KM ALONG WITH A LLJ OF 40 TO 45 KNOTS. IF CONVECTION IN
PANHANDLE BECOMES STRONG BEFORE ZONE ISSUANCE POPS WILL BE CARRIED
FARTHER EAST THAN IN CURRENT OZFLBF. GUIDANCE MINS APPEAR ON THE
MONEY GIVEN HIGH DEWPOINTS IN MIXING THROUGH THE NIGHT.

UPPER RIDGE EXPECTED TO AMPLIFY MONDAY WITH SURFACE BOUNDARY LOSING
DEFINITION AND LIFTING NORTH OF THE CWA. TEMP PROFILES INDICATE A
FEW DEGREES OF WAA...WHICH SHOULD RESULT IN TEMPS IN THE 90S ALL
LOCALES WITH SOUTHWESTERN ZONES AROUND 100. FULL SUNSHINE AND
BREEZY CONDITIONS AS PRESSURE GRADIENTS REMAIN MODERATELY STRONG.
AMPLIFICATION OF RIDGE SHOULD DIVERT ANY WAVES NORTH OF THE CWA.
MODELS DO NOT RESOLVE ANY SIGNIFICANT FEATURES NEAR THE AREA.
SURFACE BASED AND MID LEVEL INSTABILITY TO REMAIN HIGH. CINS WILL
BE HIGH AS WELL SO ZERO POPS WILL REMAIN IN THE FORECAST.

MODELS HAVE RESOLVED SLIGHTLY DIFFERENT SOLUTIONS MONDAY NIGHT
RELATED TO THE STRENGTH OF A WAVE EXPECTED TO TRAVERSE THE PANHANDLE.
THE AVN IS SLIGHTLY MORE BULLISH AND AS A RESULT HAS GREATER COVERAGE
OF QPF IN ADDITION TO BEING FARTHER EAST. STRENGTH OF UPPER RIDGE
WOULD TEND TO SUPPORT WEAKER ETA SOLUTION AND A COMPROMISE OF THE
TWO SEEMS PRUDENT FOR SEVERAL REASONS. H7-H5 LAPSE RATES TO EXCEED 8
C/KM OVER THE ENTIRE AREA...40 TO 50 KNOT LLJ FORECAST...LOW LEVEL
BOUNDARY WILL LIE JUST NORTH AND WEST OF THE AREA. SHOULD BE THE
WARMEST NIGHT OF THE WEEK WITH DEWPOINTS AROUND 70...SUSTAINED
MIXING AND SOME CLOUDS IN THE WEST.

MINOR MODEL DIFFERENCES MONDAY NIGHT ALSO CARRY INTO TUESDAY BUT THE
OVERALL SOLUTIONS REMAIN CLOSE. PREFER THE ETA SOLUTION...WHICH
CARRIES SURFACE BOUNDARY INTO THE CWA AND ESSENTIALLY BISECTS THE
AREA BY 00Z WED. ETA MID LEVEL LAPSE RATES AND SURFACE BASED
INSTABILITY SEEM LOW. ETA IS LIKELY WARMING MID LEVEL TEMPS DESPITE
LOWERING HEIGHTS. LOWER SFC BASED INSTABILITY APPEARS QUESTIONABLE
IN THE ABSENCE OF A SCOURING WESTERLY WIND COMPONENT. IN SPITE OF
THIS...THE ETA IS STILL DEVELOPING A HEALTHY LINE OF CONVECTION
THROUGH THE AREA BY 00Z WED ALONG THE SURFACE BOUNDARY IN
ASSOCIATION WITH WAVE TRAVERSING THE AREA. TEMPS WILL BE THE
GREATEST CHALLENGE OWING TO THE UNCERTAINTY OVER THE AMOUNT OF SKY
COVER. OPTED TO GO WELL ABOVE GUIDANCE EAST ASSUMING ENVIRONMENT
EAST OF SURFACE BOUNDARY WILL BE RELATIVELY UNCHANGED AND SUNSHINE
WILL BE ABUNDANT. NEAR GUIDANCE FAR WEST DUE TO CLOUDS AND PRECIP.

UPPER FEATURE AND SURFACE BOUNDARY TO SHIFT SLOWLY EAST TUESDAY
NIGHT. WILL CARRY BEST POPS IN SAME DIRECTION. SHOWERS AND WEAK
CAA SUPPORT COOLER GUIDANCE MINS.

IN THE EXTENDED...AVN/MRF SUGGEST EASTWARD PROGRESS OF SURFACE
BOUNDARY WILL SLOW SIGNIFICANTLY AS ADDITIONAL WAVES EJECT FROM
MONSOONAL FLOW. WILL CONTINUE CHANCE OF POPS OVER EASTERN PORTION
OF CWA WED...THEN SOUTHERN CWA THURSDAY. SURFACE FEATURE TO FADE BY
FRIDAY PER MRF WITH UPPER RIDGE EXPECTED TO RE-AMPLIFY AND MAINTAIN
POSITION THROUGH THE WEEKEND.

.LBF...NONE.

DJB

In the hours before

Local storm report, Jul 29, 7:13 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
713 PM CDT SUN JUL 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    12 NW AINSWORTH           NE   .88 INCH HAIL
07/29/01   BROWN                          REPORTED BY SPOTTERS

0635 PM    3 N AINSWORTH             NE   1.00 INCH HAIL
07/29/01   BROWN                          REPORTED BY SPOTTERS

0650 PM    11 NNW BIG SPRINGS        NE   .88 INCH HAIL
07/29/01   DEUEL                          REPORTED BY SPOTTERS

0705 PM    11 NW BRULE               NE   .75 INCH HAIL
07/29/01   KEITH                          REPORTED BY SPOTTERS

JZ
Local storm report, Jul 29, 7:28 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
728 PM CDT SUN JUL 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....1

0725 PM    6 NW OGALLALA             NE   .75 INCH HAIL
07/29/01   KEITH                          REPORTED BY SPOTTERS

JM
Local storm report, Jul 29, 7:35 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
735 PM CDT SUN JUL 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....g

0710 PM    5 N NORTH PLATTE          NE   60 MPH TSTM WIND GUST
07/29/01   LINCOLN

JZ
Local storm report, Jul 29, 7:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
751 PM CDT SUN JUL 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....!

0750 PM    15 N NORTH PLATTE         NE   .75 INCH HAIL
07/29/01   LINCOLN                        REPORTED BY SPOTTERS

JZ
Local storm report, Jul 29, 8:03 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
803 PM CDT SUN JUL 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    14 NNE ROSE               NE   .75 INCH HAIL
07/29/01   ROCK                           REPORTED BY SPOTTERS

JZ
Local storm report, Jul 29, 8:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
820 PM CDT SUN JUL 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 NE ROSCOE               NE   .75 INCH HAIL
07/29/01   KEITH                          REPORTED BY SPOTTERS

0815 PM    5 WNW AINSWORTH           NE   1.00 INCH HAIL
07/29/01   BROWN                          REPORTED BY SPOTTERS

JZ/JM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:00 PM CDTSevere Thunderstorm WarningLBFKeith60 min
Jul 29, 7:39 PM CDTSevere Thunderstorm WarningLBFLincoln66 min
Jul 29, 7:43 PM CDTSevere Thunderstorm WarningLBFRock62 min
Jul 29, 7:58 PM CDTSevere Thunderstorm WarningLBFKeith47 min
Jul 29, 8:02 PM CDTSevere Thunderstorm WarningLBFBrown58 min
Jul 29, 8:41 PM CDTSevere Thunderstorm WarningLBFRock64 min
Jul 29, 8:47 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln58 min
Jul 29, 9:02 PM CDTSevere Thunderstorm WarningLBFKeya Paha58 min
Jul 29, 9:17 PM CDTSevere Thunderstorm WarningLBFGarfield43 min
Jul 29, 10:09 PM CDTSevere Thunderstorm WarningLBFWheeler66 min
Jul 30, 4:21 AM CDTSevere Thunderstorm WarningLBFCherry54 min
Jul 30, 6:28 AM CDTSevere Thunderstorm WarningLBFKeya Paha47 min
Jul 30, 6:42 AM CDTSevere Thunderstorm WarningLBFRock63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.